Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 89, NWS La Crosse, WI

August 18, 2005Richland County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 18, 2005, 4:09 PM CDT for Richland County, Wisconsin. It was in force for 66 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2005, 4:09 PM CDT (21:09 UTC)
Expired
Aug 18, 2005, 5:15 PM CDT
In force
66 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Richland County, WI

The radar

The La Crosse radar (KARX), 86 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 4:18 PM CDTTSTM WND DMG1 E Viola, WITOPPER BLOWN OFF TRUCK. LOTS OF TREES DOWN.
Aug 18, 4:18 PM CDTTSTM WND DMG5 E Viola, WITREES DOWN.
Aug 18, 4:23 PM CDTTSTM WND DMG3 E Viola, WINUMEROUS LARGE TREES AND POWER LINES DOWN.
Aug 18, 4:32 PM CDTTORNADO 1Bloom City, WITHIS TORNADO HAD A BROKEN PATH EXTENDING FROM VIOLA TO 1 MILE WEST OF HUB CITY...WHERE IT LIFTED AROUND 440PM. TORNADO INTENSITY VARIED FROM F0 TO F1 ALONG THE PATH. BLOOM CITY HAD MINOR ROOF AND TREE DAMAGE. TOTAL LENGTH OF THIS BROKEN TORNADO PATH FROM ONSET
Aug 18, 4:32 PM CDTTORNADO2 S Bloom City, WIMAJOR DAMAGE DESCRIBED TO HOMES AND TREES. FURTHER DETAILS UNKNOWN.
Aug 18, 4:39 PM CDTTSTM WND DMG4 E Bloom City, WINUMEROUS TREES DOWN. COULD BE TORNADO PATH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 2:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2005-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 757 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2005-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
757 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
226 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 182110
SVRARX
WIC103-182215-
/O.NEW.KARX.SV.W.0089.050818T2109Z-050818T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
409 PM CDT THU AUG 18 2005

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RICHLAND COUNTY IN SOUTHWEST WISCONSIN

* UNTIL 515 PM CDT

* AT 409 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING LARGE HAIL...AND DAMAGING WINDS
  EXTENDING FROM 6 MILES NORTHEAST OF VIROQUA TO 9 MILES SOUTHEAST OF
  VIROQUA. THE SEVERE THUNDERSTORMS WERE MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  SYLVAN AND HIGHWAY 56 AND COUNTY M M AROUND 415 PM...
  SABIN AND ASH RIDGE AROUND 420 PM...
  WEST LIMA AND BOSSTOWN AROUND 425 PM...
  GILLINGHAM AND BLOOM CITY AROUND 430 PM...
  BOAZ AND YUBA AROUND 435 PM...

DAMAGE DID OCCUR TO A HOUSE NEAR ESOFEA IN VERNON COUNTY WITH THIS 
LINE OF STORMS. THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING 
PENNY SIZE HAIL...AND DAMAGING WINDS AROUND 60 MPH. FOR YOUR 
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR 
HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

PLEASE REPORT ANY SEVERE WEATHER TO YOUR LOCAL LAW ENFORCEMENT OFFICE
AND TELL THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4322 9021 4322 9024 4333 9066 4355 9066
      4355 9026 4354 9024 4354 9021 4353 9020
      4321 9019

$$

BAUMGARDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 2:25 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 18, 2:25 PM CDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
225 PM CDT THU AUG 18 2005

.SHORT TERM...TONIGHT THROUGH SUNDAY

THE FORECAST CONCERNS CONTINUE TO FOCUS ON THE CONVECTIVE
POSSIBILITIES FOR THE NEXT COUPLE DAYS.

A 500 MB SHORTWAVE TROUGH WILL LIFT NORTHEAST ACROSS THE REGION THIS
EVENING...MOVING OVER THE EASTERN GREAT LAKES ON FRIDAY AFTERNOON.
AT THE SFC...AN ASSOCIATED AREA OF LOW PRESSURE WILL ALSO TRACK
NORTHEAST...PUSHING ITS WARM FRONT WITH IT. THESE WEATHER FEATURES
WILL WORK WITH THE AVAILABLE INSTABILTY AND GOOD WIND SHEAR TO
CONTINUE TO SPARK SHOWERS AND STORMS THROUGH THE EVENING...CLEARING
OUT OVERNIGHT AS THE WAVE KICKS EAST. THE SHEAR AND INSTABILITY ARE
SUFFICIENT ENOUGH FOR SEVERE WEATHER WITH THE STORMS EARLY THIS
EVENING.

ON FRIDAY...SOME MINOR RIDGING WILL WORK ACROSS THE UPPER
MISSISSIPPI RIVER VALLEY...AHEAD OF YET ANOTHER 500 MB SHORTWAVE
TROUGH. SOME BRIEF CLEARING IS LIKELY BEFORE CLOUDS FROM THIS NEXT
SYSTEM FILTER BACK ACROSS THE AREA. THIS IS IMPORTANT IN THAT THE
MORE SUN...THE MORE INSTABILITY. CURRENTLY...THE MODELS POINT TO
AROUND 3000 J/KG OF SBCAPE BUILDING BY THE AFTERNOON. WITH WIND
SHEAR ALSO RATHER HIGH...50 KTS OF 0-6 KM...SEVERE WEATHER WILL BE
POSSIBLE WITH ANY STORM THAT DEVELOPS. AT THE SFC...THE MAIN FRONTAL
BOUNDARY LOOKS TO WORK INTO NORTHWEST WI AND EASTERN IOWA BY EARLY
EVENING...MOVING OVER THE EASTERN GREAT LAKES BY SAT MORNING. ONE
DRAWBACK CONTINUES TO BE THE EXPECTED POSITIONING OF THE LOW LEVEL
JET AND MOISTURE TRANSPORT FOR THE EVENING AND NIGHT TIME HOURS.
INITIALLY THESE POINT INTO THE HEART OF THE FORECAST AREA FOR THE
AFTERNOON...BUT THEN TAKE A QUICK TURN TO THE EAST...NOSING INTO THE
EASTERN GREAT LAKES OVERNIGHT. THIS WOULD THEREFORE MOVE THE BEST
FOCUS FOR SHOWERS/STORMS INTO THAT AREA. STILL...CERTAINLY ENOUGH
DYNAMICS AND INSTABILITY THAT SHOWERS AND STORMS SHOULD DEVELOP
AHEAD OF THE SHORTWAVE AND NEAR THE SFC FRONT ON FRI
AFTERNOON...MOVING EAST THEN FOR THE NIGHTTIME HOURS.
CURRENTLY...BEST TIMING ESTIMATE FOR THE FORECAST AREA IS FROM LATE
AFTERNOON INTO THE EARLY OVERNIGHT HOURS. MAIN SEVERE THREAT WOULD
BE EARLY EVENING.

SATURDAY...THE TROUGH AXIS WILL SLIDE EAST...WHILE THE SFC LOW LIFTS
INTO JAMES BAY. SOME LOW LEVEL COLD AIR ADVECTION AND LINGERING
MOISTURE WILL LEAD TO SOME CU DEVELOPMENT...BUT THE BULK OF THE
SATURATION POST LOW LOOKS TO BE WELL NORTH...ACROSS NORTHERN MN INTO
SOUTHERN CANADA. DECENT LAPSE RATES OF AROUND 7 C/KM FOR SAT
AFTERNOON OVER NORTHERN WI COULD LEAD TO SOME SHOWERS/ISOLATED STORM
DEVELOPMENT. TQ INDEX HINTS AT THIS TOO. THE BULK OF THE FORECAST
AREA SHOULD STAY CLEAR OF THESE CHANCES...ALTHOUGH SMALL POPS MAY BE
WARRANTED FOR THE FAR NORTH.

A SFC HIGH WILL BUILD INTO THE REGION FOR SUNDAY...AND BRING A SUNNY
AND RELATIVELY COOL END TO THE WEEKEND. SUNDAY WILL LIKELY HAVE MORE
OF A FALL FEEL TO IT...RATHER THAN SUMMER.

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY

FAIRLY PROGRESSIVE PATTERN FOR THE REGION FOR THE END OF THE WEEKEND
THROUGH THE START OF NEXT WEEK. A 500 MB RIDGE WILL BUILD ACROSS THE
UPPER MISSISSIPPI RIVER VALLEY BY SUNDAY NIGHT...WITH THE AXIS
SLIDING RELATIVELY QUICKLY THROUGH...EXITING EAST BY WEDNESDAY
MORNING. ANOTHER SHORTWAVE THROUGH WILL THEN APPROACH THE REGION
FROM THE NORTHERN PLAINS BY THURSDAY NIGHT. AT THE SFC...AN AREA OF
HIGH PRESSURE WILL MOVE OVER THE REGION...IN TANDEM WITH THE UPPER
LEVEL RIDGE...ON SUNDAY...AND STICK AROUND INTO TUESDAY.
DRY...QUIET WEATHER SHOULD RESULT. SOME MORNING VALLEY FOG ALSO
LIKELY ON A COUPLE OF THOSE MORNINGS. TEMPERATURES WILL BE
RELATIVELY COOL...STARTING TO WARM AGAIN FOR WED AND THU AS THE HIGH
PASSES EAST. THE NEXT BEST CHANCE FOR RAIN WILL COME LATER THU...AS
THE SHORTWAVE AND ACCOMPANYING SFC FRONT TRACKS IN.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

RIECK
Hazardous weather outlook, Aug 18, 12:56 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1256 PM CDT THU AUG 18 2005

IAZ008>011-018-019-029-030-MNZ094>096-WIZ053>055-061-191100-
ALLAMAKEE-CHICKASAW-CLAYTON-CRAWFORD-FAYETTE-FILLMORE-FLOYD-GRANT-
HOUSTON-HOWARD-MITCHELL-MOWER-RICHLAND-VERNON-WINNESHIEK-
1256 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...
SOUTHEAST MINNESOTA AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE AREA TODAY. AN AREA OF LOW PRESSURE AT
THE SURFACE WILL MOVE ACROSS SOUTHEAST MINNESOTA INTO CENTRAL
WISCONSIN ALONG A WARM FRONT. MODERATE INSTABILITIES WILL DEVELOP
SOUTH OF THE WARM FRONT THIS AFTERNOON INTO THE EVENING HOURS. STORMS
ARE EXPECTED TO INTENSIFY IN VICINITY OF THE BOUNDARY AND OTHER
STORMS MAY DEVELOP FARTHER SOUTHWARD IN THE WARM SECTOR. ALONG WITH
THE MODERATE INSTABILITIES...WIND PROFILES WILL BE VERY FAVORABLE FOR
SEVERE THUNDERSTORMS. THE MAIN THREATS BEING LARGE HAIL...DAMAGING
WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND VIGOROUS UPPER LEVEL SYSTEM WILL DROP INTO THE AREA FRIDAY
PUSHING A COLD FRONT TOWARD THE AREA. THUNDERSTORMS WILL ONCE AGAIN
DEVELOP AHEAD OF THE ADVANCING COLD FRONT. AMPLE LOW LEVEL MOISTURE
WILL BE IN PLACE...AND COMBINED WITH FAVORABLE UPPER LEVEL WIND
PROFILES...SOME STORMS COULD REACH SEVERE LEVELS BY LATE AFTERNOON
INTO THE EVENING HOURS. AT THIS TIME IT LOOKS AS THOUGH THE MAIN
THREATS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE SYSTEM WILL
PULL AWAY FROM THE AREA LATE FRIDAY NIGHT AND SATURDAY...WITH ONLY A
FEW LINGERING THUNDERSTORMS POSSIBLE SATURDAY MORNING...BUT THESE
LOOK TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS
SHOULD MONITOR THE LATEST WEATHER INFORMATION CONCERNING POSSIBLE
ACTIVATION FRIDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

MNZ079-086>088-WIZ017-029-032>034-041>044-191100-
ADAMS-BUFFALO-CLARK-DODGE-JACKSON-JUNEAU-LA CROSSE-MONROE-OLMSTED-
TAYLOR-TREMPEALEAU-WABASHA-WINONA-
1256 PM CDT THU AUG 18 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...SOUTHWEST AND CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA
THIS AFTERNOON AND EVENING. A VIGOROUS UPPER LEVEL DISTURBANCE
WILL MOVE ACROSS THE AREA TODAY. AN AREA OF LOW PRESSURE AT THE
SURFACE WILL MOVE ACROSS SOUTHERN MINNESOTA INTO CENTRAL WISCONSIN
ALONG A WARM FRONT. ENOUGH INSTABILITY WILL EXIST ALONG AND NORTH OF
THE FRONT THAT A FEW THUNDERSTORMS MAY REACH SEVERE LEVELS. THE
MAIN THREATS APPEAR TO BE LARGE HAIL AND POSSIBLY DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SECOND VIGOROUS UPPER LEVEL SYSTEM WILL DROP INTO THE AREA FRIDAY
PUSHING A COLD FRONT TOWARD THE AREA. THUNDERSTORMS WILL ONCE AGAIN
DEVELOP AHEAD OF THE ADVANCING COLD FRONT. AMPLE LOW LEVEL MOISTURE
WILL BE IN PLACE...AND COMBINED WITH FAVORABLE UPPER LEVEL WIND
PROFILES...SOME STORMS COULD REACH SEVERE LEVELS BY LATE AFTERNOON
INTO THE EVENING HOURS. AT THIS TIME IT LOOKS AS THOUGH THE MAIN
THREATS WILL BE FROM LARGE HAIL AND DAMAGING WINDS. THE SYSTEM WILL
PULL AWAY FROM THE AREA LATE FRIDAY NIGHT AND SATURDAY...WITH ONLY A
FEW LINGERING THUNDERSTORMS POSSIBLE SATURDAY MORNING...BUT THESE
LOOK TO REMAIN BELOW SEVERE LIMITS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. SPOTTERS
SHOULD MONITOR THE LATEST WEATHER INFORMATION CONCERNING POSSIBLE
ACTIVATION FRIDAY AFTERNOON AND EVENING.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

04

In the hours before

Local storm report, Aug 18, 1:36 PM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
136 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TORNADO          3 N DEXTER              43.76N 92.70W
08/18/2005                   MOWER              MN   LAW ENFORCEMENT

            DAMAGE REPORTED TO SEVERAL OUTBUILDINGS...TREES AND
            FENCES. INITIAL REPORT WAS FUNNEL CLOUD. UNCONFIRMED.

&&

SHEA
Special weather statement, Aug 18, 2:51 PM CDT, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
251 PM CDT THU AUG 18 2005

IAZ011-030-MNZ088-096-WIZ034-041>044-053>055-061-190200-
ADAMS-ALLAMAKEE-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-JUNEAU-
LA CROSSE-MONROE-RICHLAND-VERNON-WINONA

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 730 IN
EFFECT UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING AREAS

IN IOWA THIS WATCH INCLUDES 2 COUNTIES

IN NORTHEAST IOWA

ALLAMAKEE             CLAYTON

IN MINNESOTA THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHEAST MINNESOTA

HOUSTON               WINONA

IN WISCONSIN THIS WATCH INCLUDES 9 COUNTIES

IN CENTRAL WISCONSIN

ADAMS                 JUNEAU

IN SOUTHWEST WISCONSIN

CRAWFORD              GRANT                 RICHLAND
VERNON

IN WEST CENTRAL WISCONSIN

JACKSON               LA CROSSE             MONROE

THIS INCLUDES THE CITIES OF...CALEDONIA...ELKADER...FRANKLIN...
GLENDALE...LA CROSSE...MAUSTON...ONALASKA...PLATTEVILLE...
PRAIRIE DU CHIEN...RICHLAND CENTER...VIROQUA...WAUKON AND WINONA.

04
Local storm report, Aug 18, 3:33 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
333 PM CDT THU AUG 18 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     TORNADO          4 NW CENTERVILLE        44.11N 91.51W
08/18/2005                   TREMPEALEAU        WI   LAW ENFORCEMENT

            MINOR DAMAGE REPORTED ON COUNTY ROAD G JUST NORTH OF
            HIGHWAY 35 IN SOUTHWEST PART OF COUNTY. UNCONFIRMED.

&&

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 2:18 PM CDTTornado WarningARXTrempealeau28 min
Aug 18, 3:45 PM CDTSevere Thunderstorm WarningARXVernon45 min
Aug 18, 4:18 PM CDTTornado WarningARXRichland59 min
Aug 18, 4:56 PM CDTTornado WarningARXJuneau39 min
Aug 18, 5:43 PM CDTTornado WarningARXAdams26 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.